Georgia, 2019

Damaging Wind in Georgia, December 16, 2019

December 16, 2019 · NWS FFC · 1 event in 1 county or zone

A line of thunderstorms ahead of an approaching cold front produced isolated strong thunderstorm wind gusts in northwest Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A line of thunderstorms ahead of an approaching cold front produced isolated strong thunderstorm wind gusts in northwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 16, 6:00 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Dec 16, 6:00 PM EST, 2 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
600 PM EST Mon Dec 16 2019

.UPDATE FOR AVIATION...

PREV DISCUSSION... /Issued 313 PM EST Mon Dec 16 2019/

SHORT TERM /Tonight through Tuesday Night/...
Tonight, the line of rain showers and thunderstorms that are
currently draped across the Lower Mississippi River Valley into the
Midwest. As a low-pressure center generates along the baroclinic
zone and advances northeast, synoptic forcing in the form of
northwesterly low-level flow on the westerly side of the developing
low will push the cold front into the region early Tuesday morning.
The convergence along this cold front will also act as as a forcing
mechanism to generate a quasi-linear convective system that will
move along and maybe just ahead of the front.

High-resolution model guidance has been very consistent in terms of
timing with the line of showers and isolated thunderstorms moving
into the far NW corner of GA around 01-04 UTC, reaching the ATL
metro around 5-11 UTC, i.e., early Tuesday morning. The main severe
threat will stay much further west, with severe thunderstorms and
tornadic supercells occurring across LA and MS at the time of this
writing. Luckily, the forcing will reach the area overnight instead
of the afternoon, but with a high-shear, low-CAPE setup, a few
isolated severe storms cannot be ruled out. With 50kt wind speeds
between 850-500 hPa, the main threat will be strong damaging wind
gusts if storms become strong enough to tap into. Average surface-
based CAPE values under 1000 J/kg show this may be hard for storms
to become strong enough to accomplish. An outside threat for
tornadoes will also be possible, mostly along the frontal boundary,
with 0-1 km SRH above 200 m^2/s^2, but forecast storm motions will
also make it difficult for storms to tap in to the streamwise
vorticity to allow for rotating storms. With that said, some
convective-allowing models show this as a possibility. Special
attention will have to be paid to any organized outflow boundaries
for multiple reasons, 1)bow echoes bringing higher momentum flow to
the surface, 2) organized horizontal shear allowing for development
of small-scale rotating storms and weak vorticies.

The line of showers should be relatively weak tomorrow and continue
to move through the rest of the forecast area, exiting late tomorrow
afternoon. Parameters will remain weaker tomorrow morning and
afternoon than they will tonight, however, chance for isolated
severe storms will remain, especially in the afternoon as the cold
front exits central Georgia.

Thiem

LONG TERM /Wednesday through Monday/...
No significant changes to the trends in the extended periods.
Long term starts off dry following short term frontal system.
Chilly and breezy conditions are expected Wednesday as tight
pressure gradient remains over the area as air mass transitions.
Ridge of high pressure remains centered over the region through
Friday before next weather system moves in Friday night. Deepening
low pressure system sweeps through Texas and approaches the area
late Friday, with strong southwesterly flow drawing Gulf moisture
back into the region. Extended models disagree with the duration
of rain over the area, and how quickly the low exits the region.
GFS and ECMWF also have drastically different solutions in how the
low exits. Have generally compromised through the Day 7 period
with at least chance to slight chance pops. For now, all
precipitation is expected to be of the liquid variety.

Temperatures start off below normal through the end of the work
week, with above normal temperatures accompanying the rain through
the weekend and into next week.

31

&&

.AVIATION...
00Z Update...
VFR to start with increasing MVFR conditions with IFR conditions
possible and potential for showers and thunderstorms overnight
into Tuesday. Surface winds SE-SW 10 kts or less increasing and
becoming SW-NW through the period 12-18 kts with Gusts 22-28 kts
Tuesday.

//ATL Confidence...00Z Update...
High confidence for winds.
Low confidence for all other elements.

BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          60  65  33  51 /  80 100  10   0
Atlanta         62  64  32  46 /  90 100  10   0
Blairsville     56  59  27  42 / 100 100  20   0
Cartersville    58  61  30  47 / 100 100  10   0
Columbus        64  66  34  51 /  70  90  20   0
Gainesville     59  63  32  47 /  90 100  10   0
Macon           62  68  34  51 /  50  90  30   0
Rome            55  59  29  48 / 100  90  10   0
Peachtree City  62  64  31  48 /  80  90  10   0
Vidalia         61  74  40  54 /  20  90  60   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...BDL
Hazardous weather outlook, Dec 16, 2:24 PM EST, 6 hours before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
224 PM EST Mon Dec 16 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
224 PM EST Mon Dec 16 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A strong cold front will increase chances for showers and
thunderstorms late this afternoon and overnight mainly for west
and northwest Georgia. Some storms could become strong to severe
with strong to damaging winds and locally heavy rain as the
primary threats. A brief spin up tornado also cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There will still be a potential for a few strong thunderstorms
across east central Georgia Tuesday afternoon as the cold front
exits the area. A few storms could become strong...however
the threat of severe storms is not expected due to weakening low
level wind shear and little upper support. There will be a chance
of rain Saturday and Sunday but no thunderstorms are expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Dec 16, 7:56 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
756 PM EST Mon Dec 16 2019

GAZ001-002-170145-
Walker GA-Dade GA-
756 PM EST Mon Dec 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND DADE
COUNTIES UNTIL 845 PM EST...

At 755 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm over Stevenson, or 9 miles southwest of
Bridgeport...moving east at 50 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Trenton, Chickamauga, Lookout Mountain, Noble, Cole City, Wildwood,
Fairview, Stephensville, Chattanooga  Valley, New England,
Morganville, Hooker, Cloudland Canyon State Park, Cooper Heights and
Rock Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3498 8527 3486 8526 3485 8524 3478 8524
      3476 8556 3498 8560
TIME...MOT...LOC 0055Z 262DEG 42KT 3484 8582

WIND...50MPH
Special weather statement, Dec 16, 8:20 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
820 PM EST Mon Dec 16 2019

GAZ001-002-011-170145-
Chattooga GA-Walker GA-Dade GA-
820 PM EST Mon Dec 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA...WALKER AND
SOUTHWESTERN DADE COUNTIES UNTIL 845 PM EST...

At 819 PM EST...National Weather Service doppler radar indicated a
strong thunderstorms over Rising Fawn, or 9 miles south of Trenton...
moving east at 50 mph.

  HAZARD...enhanced risk of a brief tornado.

  IMPACT...This storm has exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storms include
Lafayette, Summerville, Trion, Naomi, Center Post, Rising Fawn,
Subligna, Suttles Mill, Noble, Linwood, Villanow, Cloudland,
Cloudland Canyon State Park, Cooper Heights and Rock Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3482 8520 3478 8520 3478 8516 3477 8515
      3472 8517 3472 8511 3469 8511 3446 8517
      3450 8551 3484 8558
TIME...MOT...LOC 0119Z 263DEG 42KT 3473 8552

The radar

The Northeast Alabama radar (KHTX), 68 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walker

When
December 16, 8:24 PM EST to 8:34 PM EST
Where
Walker County, 0.43 mi NW of Cenchat
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.923, -85.336

The Walker County Emergency Manager reported a tree blown down on Ridgeland Road in Rossville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864775.